Journal Information
Vol. 110. Issue 6.
Pages 499-500 (July - August 2019)
Vol. 110. Issue 6.
Pages 499-500 (July - August 2019)
Resident's Forum
DOI: 10.1016/j.adengl.2017.12.027
Full text access
RF - Epidermal Growth Factor Receptor Inhibitors and Skin Toxicity: The Search for a Management Protocol
FR - Inhibidores del factor de crecimiento epidérmico y toxicidad cutánea: en busca de un protocolo de manejo
Visits
...
J.J. Andrés-Lencina
Corresponding author
jjandreslen@gmail.com

Corresponding author.
, R. Aragón-Miguel, A. Calleja-Algarra
Departamento de Dermatología, Hospital 12 de Octubre, Madrid, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Tables (1)
Table 1. Recommendations for the Management of Papulopustular Rash Caused by Epidermal Growth Factor Receptor Inhibitors.
Full Text

Epidermal growth factor receptor (EGFR) inhibitors have revolutionized the treatment of cancer. Skin involvement is one of their most prevalent adverse effects. These agents often have a considerable impact on the patient's quality of life and constitute a common reason for consulting a dermatologist.

EGFR plays an important role in epidermal and pilosebaceous homeostasis and restricts interleukin 1–dependent inflammation at the level of the hair follicle.1 Its inhibition frequently causes a folliculocentric papulopustular reaction, mainly affecting sebaceous areas (face, neck, retroauricular area, shoulders, intermammary space, and scalp), with no palmoplantar involvement. The term “acneiform”, which is widely used to describe these reactions, is erroneous because of the absence of comedones, nodules, and cysts, as well as the pruriginous character of the reactions.2 Papulopustular reaction occurs early, typically during the first 2weeks after starting the drug. The reaction is dose-dependent and is more severe with monoclonal antibodies than with tyrosine-kinase inhibitors. Severity is associated with antitumor effectiveness and with survival rates.3

Reactions are classified into different grades depending on their intensity, impact on patient quality of life, extension, and whether or not they affect activities of daily living. Despite the absence of clinical trials in this area, various case series and experience based on clinical practice have made it possible to draw up a series of guidelines for treatment.4,5Table 1 shows recommendations for management of papulopustular rash, according to the latest clinical practice guidelines and criteria used to define the intensity of the reaction.

Table 1.

Recommendations for the Management of Papulopustular Rash Caused by Epidermal Growth Factor Receptor Inhibitors.

Grade 1, mild(< 10% BSA affected, practically asymptomatic. No impact on activities of daily living or instrumental activities of daily living. No superinfection)  Low/medium-potency corticosteroids 1-2 times dailyTopical clindamycin 2%, 1- 2 times daily 
Grade 2, moderate(10%-30% BSA affected, mild symptoms. Impact on instrumental activities of daily living. No superinfection)  Minocycline or doxycycline 100 mg/12 h 
Grade 3, severe(> 30% BSA affected, intense symptoms. Significant impact on activities of daily living. Superinfection or risk of superinfection)  Isotretinoin 20 mg/24 hEvaluate suspending the drug (at least 2 wk)Evaluate adding oral corticosteroids, prednisone 0.5 mg/kg for 7 d 

Abbreviation: BSA, body surface area.

However, we do have more solid evidence on preventive treatment. The Skin Toxicity Evaluation Protocol with Panitumumab (STEPP) study revealed a statistically significant decrease in the incidence of grade ≥2 reactions in more than 50% of patients and in the time to onset of reactions, with no added adverse effects in the arm that received preventive treatment with a combination of low-potency topical corticosteroids, skin moisturizers, sunscreen, and doxycycline 100mg/12h with respect to reactive treatment (any treatment considered by the investigator, from 1 to 6weeks).6 A subsequent study that compared the preventive efficacy of minocycline with placebo revealed statistically significant findings after 8 weeks of treatment. Various studies have been performed to evaluate the preventive efficacy of tetracycline, tazarotene, pimecrolimus, and sunscreen in monotherapy, although none revealed statistically significant results.

Given the increasing use of these agents and their predominantly cutaneous toxicity and considerable impact on quality of life, which may even lead to suspension of a treatment that is essential for the patient, dermatologists should know how to recognize and manage these reactions.

References
[1]
U. Rodeck.
Skin toxicity caused by EGFR antagonists-an autoinflammatory condition triggered by deregulated IL-1 signaling?.
J Cell Physiol., 218 (2009), pp. 32-34
[2]
M.E. Lacouture, S. Basti, J. Patel, A. Benson 3rd.
The SERIES clinic: An interdisciplinary approach to the management of toxicities of EGFR inhibitors.
J Support Oncol, 4 (2006), pp. 236-238
[3]
E. Van Cutsem, S. Tejpar, D. Vanbeckevoort, M. Peeters, Y. Humblet, H. Gelderblom, et al.
Intrapatient cetuximab dose escalation in metastatic colorectal cancer according to the grade of early skin reactions: the randomized EVEREST study.
J Clin Oncol., 30 (2012), pp. 2861-2868
[4]
M.E. Lacouture, M.J. Anadkat, R.J. Bensadoun, J. Bryce, A. Chan, J.B. Epstein, et al.
Clinical practice guidelines for the prevention and treatment of EGFR inhibitor-associated dermatologic toxicities.
Support Care Cancer., 19 (2011), pp. 1079-1095
[5]
D.L. Stanculeanu, D. Zob, O.C. Toma, B. Georgescu, L. Papagheorghe, R.I. Mihaila.
Cutaneous toxicities of molecular targeted therapies.
Maedica (Buchar)., 12 (2017), pp. 48-54
[6]
M.E. Lacouture, E.P. Mitchell, B. Piperdi, M.V. Pillai, H. Shearer, N. Iannotti, et al.
Skin toxicity evaluation protocol with panitumumab (STEPP), a phase ii, open-label, randomized trial evaluating the impact of a pre-Emptive Skin treatment regimen on skin toxicities and quality of life in patients with metastatic colorectal cancer.
J Clin Oncol., 28 (2010), pp. 1351-1357

Please cite this article as: Andrés-Lencina JJ, Aragón-Miguel R, Calleja-Algarra A. FR - Inhibidores del factor de crecimiento epidérmico y toxicidad cutánea: en busca de un protocolo de manejo. Actas Dermosifiliogr. 2019;110:499–500.

Copyright © 2018. Elsevier España, S.L.U. and AEDV
Idiomas
Actas Dermo-Sifiliográficas (English Edition)

Subscribe to our newsletter

Article options
    NOTICE Undefined index: tipo (includes_ws_v2/librerias/html/item.php[1263])
    NOTICE Undefined index: tipo (includes_ws_v2/librerias/html/item.php[1263])
    NOTICE Undefined index: tipo (includes_ws_v2/librerias/html/item.php[1263])
    NOTICE Undefined index: tipo (includes_ws_v2/librerias/html/item.php[1263])
  • Additional material
Tools
NOTICE Undefined index: tipo (includes_ws_v2/librerias/html/item.php[1263])
NOTICE Undefined index: tipo (includes_ws_v2/librerias/html/item.php[1263])
NOTICE Undefined index: tipo (includes_ws_v2/librerias/html/item.php[1263])
NOTICE Undefined index: tipo (includes_ws_v2/librerias/html/item.php[1263])
Supplemental materials
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.